Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 42, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 14, 2011, 3:40 PM CDT for Faulk County, Hand County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2011, 3:40 PM CDT (20:40 UTC)
- Expired
- Jun 14, 2011, 4:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Faulk County, SD, Hand County, SD
The radar
The Aberdeen radar (KABR), 90 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 3:50 PM CDT | HAIL 1 | 4 Wsw Polo, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
275 WUUS53 KABR 142040 SVRABR SDC049-059-142115- /O.NEW.KABR.SV.W.0042.110614T2040Z-110614T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT TUE JUN 14 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTH CENTRAL FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 415 PM CDT * AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR POLO...OR 18 MILES SOUTH OF FAULKTON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... POLO AROUND 350 PM CDT... ORIENT AROUND 400 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4491 9905 4473 9897 4470 9926 4488 9931 TIME...MOT...LOC 2040Z 252DEG 16KT 4478 9918 WIND...HAIL 60MPH 1.00IN $$ MOHR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:39 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 14, 2:39 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 239 PM CDT TUE JUN 14 2011 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT THUNDERSTORMS ASSOCIATED WITH A SLOWLY MOVING SFC TROF/WEAK FRONT ARE SLOWLY CREEPING EASTWARD THIS AFTERNOON. SEE HYDRO DISCUSSION BELOW. SMALL HAIL AND HEAVY RAIN ARE GOING TO BE THE BIGGEST THREATS WITH THESE STORMS. POTENTIAL IS ONLY SLIGHT FOR SEVERE ACTIVITY AS STEEP LAPSE RATES AND 1500 J/KG OF CAPE ARE HAMPERED BY ALMOST NO AVAILABLE SHEAR. BEST CHANCES FOR SEVERE WILL BE ON THE SOUTHERN EDGE..RIGHT ON THE TROF AXIS IN LYMAN AND THEN HAND/HYDE. RAIN BANDS WILL MOVE SLOWLY EAST THROUGH THIS EVENING AND THEN END FROM WEST TO EAST BY MID MORNING WEDNESDAY. HIGH PRESSURE WILL BUILD IN WED NIGHT AND THU KEEPING CONDITIONS DRIER UNDER WESTERLY FLOW. ANOTHER SYSTEM WILL APPROACH THE REGION THU NIGHT BRINGING YET ANOTHER CHANCE FOR SHOWERS AND TSTORMS. TEMPERATURES WILL HOVER JUST BELOW CLIMO AVERAGES WITH HIGHS IN THE MID 70S TO LOWER 80S. .LONG TERM...FRIDAY THROUGH TUESDAY NO CHANGE FROM LAST NIGHT. STILL LOOKS LIKE SEVERAL HIGH PROBABILITY CHANCES FOR PRECIPITATION IN THE OUT PERIODS AS SHORTWAVES TRACK OVER THE NORTHERN PLAINS IN SOUTHWEST FLOW. BY EARLY NEXT WEEK...A LOW PRESSURE SYSTEM WILL BE MOVING INTO THE NORTHERN PLAINS. THE LATEST MODEL GUIDANCE FOR TEMPERATURES SUGGESTS SUNDAY INTO MONDAY COULD END UP BEING THE WARMEST DAYS OF THE EXTENDED...NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SCT-BKN VFR CIGS WILL GENERALLY REMAIN OVER THE AREA THROUGH THE REST OF THE DAY. FOG HAS DISSIPATED ACROSS THE EASTERN CWA...AND IN ITS PLACE...SOME MVFR STRATUS FROM RAIN COOLED AIR OVER SERN SD/SWRN MN HAS MOVED INTO THE KATY TERMINAL. THIS MVFR STRATUS WILL LIKELY STICK AROUND FOR MUCH OF THE REST OF TODAY. FLYING WEATHER CONDITIONS HAVE ALSO IMPROVED TO THE WEST ACROSS THE KPIR AND KMBG TERMINALS AS FAR AS FOG/LOW STRATUS IS CONCERNED. HOWEVER...SHOWERS AND THUNDERSTORMS CONTINUE TO RUMBLE ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AND WITH FURTHER DAYTIME HEATING ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON AND EVENING TO THE EAST ACROSS THE KABR AND KATY TERMINALS...WITH PERIODS OF IFR/MVFR CIGS AND VSBYS POSSIBLE WITHIN AREAS OF HEAVIER RAINFALL. && .HYDROLOGY... THUNDERSTORMS CONTINUE TO TRAIN FROM SOUTH TO NORTH OVER THE SAME AREAS AND ARE ONLY VERY SLOWLY MOVING EASTWARD THIS AFTERNOON. RAINFALL AMOUNTS HAVE RANGED FROM 1.5 INCHES TO 3 INCHES UNDER THE HEAVIEST BANDS AFFECTING CORSON/DEWEY/CAMPBELL/WALWORTH/SULLY COUNTIES. THESE BANDS ARE EXPECTED TO PUSH EAST INTO EDMUNDS/MCPHERSON THEN INTO BROWN OVER THE NEXT FEW HOURS. FLASH FLOOD WARNINGS ARE IN EFFECT INTO EARLY EVENING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...WISE LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 14, 4:06 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 406 AM CDT TUE JUN 14 2011 MNZ039-046-SDZ005>008-010-011-017>023-037-150930- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 406 AM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME THUNDERSTORMS MAY BECOME STRONG WITH HAIL BRING THE MAIN THREAT. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-015-016-033>036-045-048-051-150930- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- JONES-LYMAN-BUFFALO- 406 AM CDT TUE JUN 14 2011 /306 AM MDT TUE JUN 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME THUNDERSTORMS MAY BECOME STRONG WITH THE MAIN THREAT BEING HAIL. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Local storm report, Jun 14, 2:31 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HEAVY RAIN GETTYSBURG 45.01N 99.95W
06/14/2011 E2.00 INCH POTTER SD LAW ENFORCEMENT
STREET FLOODING
&&
EVENT NUMBER ABR1100006
NWSLocal storm report, Jun 14, 3:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
322 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD 5 NE SELBY 45.56N 99.96W
06/14/2011 WALWORTH SD LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS WATER RUNNING OVER 127TH STREET
JUST EAST OF HIDDEN WOOD STATE PARK
&&
TEAM ABRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:20 PM CDT | Flash Flood Warning | ABR | Campbell, Potter, Walworth | 3 hr |
| Jun 14, 3:57 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 63 min |
| Jun 14, 4:29 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jun 14, 4:41 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 51 min |
| Jun 14, 4:49 PM CDT | Tornado Warning | ABR | Hand | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.